Duke Mathematical Journal

Stability and invariant random subgroups

Oren Becker, Alexander Lubotzky, and Andreas Thom

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Consider Sym(n) endowed with the normalized Hamming metric dn. A finitely generated group Γ is P-stable if every almost homomorphism ρnk:ΓSym(nk) (i.e., for every g,hΓ, lim kdnk(ρnk(gh),ρnk(g)ρnk(h))=0) is close to an actual homomorphism φnk:ΓSym(nk). Glebsky and Rivera observed that finite groups are P-stable, while Arzhantseva and Păunescu showed the same for abelian groups and raised many questions, especially about the P-stability of amenable groups. We develop P-stability in general and, in particular, for amenable groups. Our main tool is the theory of invariant random subgroups, which enables us to give a characterization of P-stability among amenable groups and to deduce the stability and instability of various families of amenable groups.

Article information

Source
Duke Math. J., Volume 168, Number 12 (2019), 2207-2234.

Dates
Received: 5 March 2018
Revised: 15 January 2019
First available in Project Euclid: 14 August 2019

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1565748248

Digital Object Identifier
doi:10.1215/00127094-2019-0024

Mathematical Reviews number (MathSciNet)
MR3999445

Subjects
Primary: 20B07: General theory for infinite groups
Secondary: 20F69: Asymptotic properties of groups

Keywords
invariant random subgroup group stability

Citation

Becker, Oren; Lubotzky, Alexander; Thom, Andreas. Stability and invariant random subgroups. Duke Math. J. 168 (2019), no. 12, 2207--2234. doi:10.1215/00127094-2019-0024. https://projecteuclid.org/euclid.dmj/1565748248


Export citation

References

  • [1] H. Abels, “An example of a finitely presented solvable group” in Homological Group Theory (Durham, England, 1977), London Math. Soc. Lecture Note Ser. 36, Cambridge Univ. Press, New York, 1979, 205–211.
  • [2] M. Abért, Y. Glasner, and B. Virág, Kesten’s theorem for invariant random subgroups, Duke Math. J. 163 (2014), no. 3, 465–488.
  • [3] D. Aldous and R. Lyons, Processes on unimodular random networks, Electron. J. Probab. 12 (2007), no. 54, 1454–1508.
  • [4] G. Arzhantseva and L. Păunescu, Almost commuting permutations are near commuting permutations, J. Funct. Anal. 269 (2015), no. 3, 745–757.
  • [5] G. Baumslag and R. Bieri, Constructable solvable groups, Math. Z. 151 (1976), no. 3, 249–257.
  • [6] O. Becker and A. Lubotzky, Group stability and Property (T), preprint, arXiv:1809.00632v2 [math.GR].
  • [7] O. Becker and A. Lubotzky, Stability and testability: Equations in symmetric groups, in preparation.
  • [8] A. Connes, J. Feldman, and B. Weiss, An amenable equivalence relation is generated by a single transformation, Ergodic Theory Dynam. Systems 1 (1981), no. 4, 431–450.
  • [9] G. Cutolo and H. Smith, Groups with countably many subgroups, J. Algebra 448 (2016), 399–417.
  • [10] M. De Chiffre, L. Glebsky, A. Lubotzky, and A. Thom, Stability, cohomology vanishing, and non-approximable groups, preprint, arXiv:1711.10238v2 [math.GR].
  • [11] G. Elek, Finite graphs and amenability, J. Funct. Anal. 263 (2012), no. 9, 2593–2614.
  • [12] T. Gelander, “A lecture on invariant random subgroups” in New Directions in Locally Compact Groups, London Math. Soc. Lecture Note Ser. 447, Cambridge Univ. Press, Cambridge, 2018, 186–204.
  • [13] T. Gelander, A view on invariant random subgroups, in preparation.
  • [14] L. Glebsky, Almost commuting matrices with respect to normalized Hilbert-Schmidt norm, preprint, arXiv:1002.3082v1 [math.AG].
  • [15] L. Glebsky and L. M. Rivera, Almost solutions of equations in permutations, Taiwanese J. Math. 13 (2009), no. 2A, 493–500.
  • [16] A. S. Kechris, Classical Descriptive Set Theory, Grad. Texts in Math. 156, Springer, New York, 1995.
  • [17] A. S. Kechris and B. D. Miller, Topics in Orbit Equivalence, Lecture Notes in Math. 1852, Springer, Berlin, 2004.
  • [18] J. König, A. Leitner, and D. Neftin, Almost-regular dessins d’enfant on a torus and sphere, Topology Appl. 243 (2018), 78–99.
  • [19] J. C. Lennox and D. J. S. Robinson, The Theory of Infinite Soluble Groups, Oxford Math. Monogr., Oxford University Press, Oxford, 2004.
  • [20] L. Lovász, Large Networks and Graph Limits, Amer. Math. Soc. Colloq. Publ. 60, Amer. Math. Soc., Providence, 2012.
  • [21] A. Lubotzky, Discrete Groups, Expanding Graphs and Invariant Measures, with an appendix by J. D. Rogawski, Progr. Math. 125, Birkhäuser, Basel, 1994.
  • [22] A. I. Mal’cev, On homomorphisms onto finite groups, Ivanov. Gos. Ped. Inst. Ucen. Zap. 18 (1958), 49–60; English translation in Amer. Math. Soc. Transl. (2) 119 (1983), 67–79.
  • [23] I. Newman and C. Sohler, “Every property of hyperfinite graphs is testable [extended abstract]” in STOC’11—Proceedings of the 43rd ACM Symposium on Theory of Computing, ACM, New York, 2011, 675–684.
  • [24] I. Newman and C. Sohler, Every property of hyperfinite graphs is testable, SIAM J. Comput. 42 (2013), no. 3, 1095–1112.
  • [25] D. S. Ornstein and B. Weiss, Ergodic theory of amenable group actions, I: The Rohlin lemma, Bull. Amer. Math. Soc. (N.S.) 2 (1980), no. 1, 161–164.
  • [26] O. Schramm, Hyperfinite graph limits, Electron. Res. Announc. Math. Sci. 15 (2008), 17–23.
  • [27] G. Stuck and R. J. Zimmer, Stabilizers for ergodic actions of higher rank semisimple groups, Ann. of Math. (2) 139 (1994), no. 3, 723–747.
  • [28] D. Voiculescu, Asymptotically commuting finite rank unitary operators without commuting approximants, Acta Sci. Math. (Szeged) 45 (1983), no. 1–4, 429–431.